Hail, Kittson
- When
- August 19, 11:50 PM CST
- Where
- Kittson County, 0.45 mi W of Orleans
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 48.930, -96.940
A cluster of thunderstorms tracked southeast out of southern Manitoba, through a good portion of Kittson County. These storms produced large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A cluster of thunderstorms tracked southeast out of southern Manitoba, through a good portion of Kittson County. These storms produced large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 19, 10:53 PM CST, 57 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 1153 PM CDT Wed Aug 19 2020 .UPDATE... Issued at 1153 PM CDT Wed Aug 19 2020 Bumped up POPs a bit further for storms approaching the northern counties. One cell just north of the international border has been getting some pretty hefty 50dbZ cores, so will continue to monitor as the shortwave comes down into our area. UPDATE Issued at 954 PM CDT Wed Aug 19 2020 Showers approaching our northwestern counties from Manitoba have been dissipating as they move southeast, but will continue to monitor as the shortwave comes closer and we get some more of the more robust convection moving into the area. Bumped up POPs a bit across the north, as there should be some decent precip chances as the shortwave moves into northern MN. There will be some elevated instability with MU CAPE values around 2000 J/kg, and with deep layer bulk shear at 30-35 kts, can't completely rule out a few cells pulsing up to produce hail. Will continue to keep an eye on storms as they arrive stateside. UPDATE Issued at 635 PM CDT Wed Aug 19 2020 Clear skies with warm and humid conditions continue this evening. Any thunderstorm development will hold off until well after midnight as a weak shortwave comes over the top of the ridge. && .SHORT TERM...(This evening through Thursday night) Issued at 306 PM CDT Wed Aug 19 2020 A quiet, though muggy evening is expected across the area. There may be another very subtle short wave that drops southeast late tonight, which may set off a few more showers and storms. However, think this should be after midnight, and pretty isolated. Thursday will be another hot and muggy day, fairly similar to today. The SPC day 2 outlook has a slim portion of the northeast FA in a marginal risk. Their discussion mentions capping may diminish there by afternoon, with warm advection providing the needed lift. Models are all over the place in regard to timing and placement for these few storms on Thursday. At this point, kept precipitation chances on the low end, and fairly broadbrushed. SPC mentions the best chance for a few strong to severe storms in the northeast FA would be in the afternoon. Would expect any of this activity to wane again in the evening. .LONG TERM...(Friday through Wednesday) Issued at 306 PM CDT Wed Aug 19 2020 Periodic thunderstorm chances will become a mainstay for the majority of the forecast, with the most definitive chance coming Friday afternoon into the evening. Moving into the weekend the general warming trend will begin to diminish with temperatures dipping into the 80s with some areas, particularly in the northern extent of the CWA, sinking back into the 70s toward the end of the forecast period. Ensemble guidance is in agreement that the parade of shortwave troughs will continue across the period, with the most pronounced wave, at this time, moving through the area later in the afternoon on Friday. Modest CAPE values of 3000+ J/kg will be in place with persistent moisture advection in the low/mid levels. Confidence in severe weather associated with this system is still low, however; the possibility for severe weather is still not ruled out. The second chance for thunderstorms introduces itself on Sunday afternoon/evening as the upper level pattern transitions to zonal flow. The beginning of the work week may see rain initially on Monday morning as the thunderstorms exit the area. Towards the end of the forecast period, ensembles are hinting at another shortwave moving through the area and bringing with it the potential for thunderstorms yet again. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1153 PM CDT Wed Aug 19 2020 VFR conditions for all TAF sites that will continue into tomorrow. Some showers and thunderstorms moving down from Canada, a bit more widespread than expected so have VCTS at all but KFAR for the 09 to 13Z time frame. Quiet and VFR after with winds picking up from the south-southeast at around 10 kts. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. UPDATE...JR SHORT TERM...Godon LONG TERM...Rick AVIATION...JR
Hazardous Weather Outlook National Weather Service Grand Forks ND 327 PM CDT Wed Aug 19 2020 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-202030- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 327 PM CDT Wed Aug 19 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms are possible after midnight, however severe weather is not anticipated. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a chance for thunderstorms Thursday into the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The Fargo/Grand Forks radar (KMVX), 158 km away, was scanning. The volume nearest the first event began at 05:48 UTC.
5 thunderstorm wind, 2 hail. Local standard time, as filed.
The wind gust was measured by a NDAWN mesonet sensor.
The wind gust was measured by a NDAWN mesonet sensor.
The wind gust was measured by a MNDOT RWIS mesonet sensor.
The strong wind gusts caused minor damage to a house and blew down tree branches.
The wind gust was measured by a RAWS mesonet sensor.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 910858, 910859, 910860, 910861, 910862, 910863, 910864.